Menu UF Health Home Menu
 

Horse Owner Alert: Bad EPM Drug

Published: May 12th, 2014

Category: News

Information provided by Dr. Robert MacKay, Veterinarian of UF Large Animal Medicine, Professor, DACVIM, PhD, BVSc (Dist). Dr. Robert MacKay has been featured in articles about EPM and at the American Association of Equine Practitioners conventions.

UPDATE OF THE INFORMATION BELOW

The U.S. Food and Drug Administration (FDA) has now confirmed as fact the suspicions that underpinned our posting of a client alert for an EPM drug manufactured by a compounding pharmacy (named in our original post and the link which follows this update).

The four horses still at the UF Large Animal Hospital are progressing slowly in their recovery from this severe toxicosis and three of them may be discharged during the next week.

The full text of the FDA alert can be found at this link: http://www.fda.gov/AnimalVeterinary/NewsEvents/CVMUpdates/ucm397345.htm

Horse Owner Alert

UF Equine Isolation FacilitiesEight Thoroughbred horses that were given a single dose of a compounded drug at a training stable in Ocala, FL had neurologic disturbances within 36 hours of administration. The drug was given by mouth and used for treatment or prevention of equine protozoal myeloencephalitis (EPM). Five horses had repeated severe generalized convulsions, one went down and couldn’t stand, and two had single or repeated mild convulsions but remained standing. One horse died during a seizure at the farm and the recumbent horse was euthanized after being managed for 2 days at the University of Florida Large Animal Hospital. All the other horses are still alive after intensive management and no longer having convulsions; however, several of them are showing additional signs including low blood counts and ulcers on the gums and tongue. These signs may be life-threatening. The EPM drug suspected of causing these problems is being tested at several different labs.

Please note that commercial EPM medicines that are U.S. Food & Drug Administration (FDA)-approved and made by large pharmaceutical companies are very safe; those from compounding pharmacies are almost always safe but occasional errors may occur. If you are giving a compounded EPM drug to your horse, please check with your veterinarian that it is a product that is not under suspicion.

Additional Information

If you suspect your horse has been given this drug, contact your veterinarian or the UF Large Animal Hospital veterinarians at 352-392-2229 and visit our Contact Us page for more information.

Visit our EPM webpage for more information about this disease.